Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 56, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 2, 2008, 12:33 AM CDT for Shawnee County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2008, 12:33 AM CDT (05:33 UTC)
- Expired
- May 2, 2008, 1:16 AM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 42 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 12:55 AM CDT | TSTM WND DMG | S Topeka, KS | ALONG EAST TOPEKA BLVD SOUTH OF 45TH ST...MODERATE TREE DAMAGE WAS REPORTED. |
| May 2, 1:00 AM CDT | TSTM WND GST 60 | 6 Wnw Richland, KS | |
| May 2, 1:05 AM CDT | TSTM WND DMG | 1 Se Richland, KS | 2 POWER POLES DOWN AT INTERSECTION OF 105TH AND STUBBS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 5:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 020533
SVRTOP
KSC177-020630-
/O.NEW.KTOP.SV.W.0056.080502T0533Z-080502T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1233 AM CDT FRI MAY 2 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 130 AM CDT
* AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WILLARD TO 11 MILES SOUTHWEST
OF AUBURN...OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF TOPEKA
TO 22 MILES SOUTHWEST OF TOPEKA...MOVING NORTHEAST AT 31 MPH.
* LOCATIONS IMPACTED INCLUDE...
SILVER LAKE...
AUBURN...
PAULINE...
RICHLAND...
BERRYTON...
TOPEKA...
TECUMSEH...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3908 9560 3905 9558 3905 9549 3889 9550
3886 9554 3886 9593 3909 9595 3913 9600
3912 9602 3914 9602 3921 9592 3922 9559
TIME...MOT...LOC 0533Z 213DEG 27KT 3912 9597 3877 9592
$$
BOUSTEAD3 follow-up statements
000
WWUS53 KTOP 020558
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 AM CDT FRI MAY 2 2008
KSC177-020630-
/O.CON.KTOP.SV.W.0056.000000T0000Z-080502T0630Z/
SHAWNEE-
1258 AM CDT FRI MAY 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SHAWNEE COUNTY...
AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF TOPEKA TO 4
MILES SOUTH OF RICHLAND...MOVING NORTHEAST AT 42 MPH.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3908 9560 3905 9558 3905 9549 3889 9550
3886 9554 3886 9593 3909 9595 3913 9600
3912 9602 3914 9602 3921 9592 3922 9559
TIME...MOT...LOC 0558Z 229DEG 37KT 3916 9569 3885 9553
$$
BOUSTEAD000
WWUS53 KTOP 020601
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT FRI MAY 2 2008
KSC177-020630-
/O.CON.KTOP.SV.W.0056.000000T0000Z-080502T0630Z/
SHAWNEE-
100 AM CDT FRI MAY 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SHAWNEE COUNTY...
AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF TOPEKA TO 4
MILES SOUTH OF RICHLAND...MOVING NORTHEAST AT 42 MPH.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 167 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 349 AND 355.
AT 1258 AM...CDT WEATHER SPOTTERS REPORTED 60 MPH ON HIGHWAY 75 JUST
NORTH OF TOPEKA.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3922 9559 3908 9560 3905 9558 3905 9549
3889 9550 3886 9554 3887 9582 3910 9592
3916 9596 3921 9592
TIME...MOT...LOC 0600Z 229DEG 37KT 3917 9567 3887 9551
$$
BOUSTEAD000
WWUS53 KTOP 020617
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
117 AM CDT FRI MAY 2 2008
KSC003-059-020630-
/O.CON.KTOP.SV.W.0057.000000T0000Z-080502T0630Z/
FRANKLIN-ANDERSON-
117 AM CDT FRI MAY 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR ANDERSON AND EASTERN FRANKLIN COUNTIES...
AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 4 MILES WEST OF WELLSVILLE TO 4 MILES
NORTH OF GREELEY TO COLONY...OR ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF OTTAWA TO 15 MILES SOUTHEAST OF OTTAWA TO 9 MILES NORTH
OF IOLA...MOVING EAST AT 37 MPH.
LOCATIONS IMPACTED INCLUDE...
OTTAWA...GARNETT...RANTOUL...COLONY AND KINCAID.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 181 AND 199.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM.
FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3803 9545 3818 9538 3833 9534 3854 9530
3872 9530 3873 9503 3868 9505 3826 9505
3825 9506 3804 9506
TIME...MOT...LOC 0617Z 274DEG 32KT 3870 9510 3842 9511
3805 9532
$$
CAVANAUGH/KONOPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:17 PM CDT, 9 hours 16 minutes earlier.
Area forecast discussion, May 1, 3:17 PM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT THU MAY 01 2008 .DISCUSSION... GREATEST CONCERN WITHIN THE SHORT TERM CENTERS AROUND SEVERE WEATHER POTENTIAL FOR SECTIONS OF THE CWA. WINDS HAVE REMAINED GENERALLY BELOW WIND ADVISORY CRITERIA...SO WILL CANCEL THE REMAINING COUNTIES. PSEUDO DRYLINE/COLD FRONT CURRENTLY EXTENDS FROM SENECA TO ALMA TO EMPORIA TO WINFIELD. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING EASTWARD BEFORE SLOWING OR STALLING WITHIN THE NEXT FEW HOURS. BOTH THE NAM AND RUC PLACE THE SFC BOUNDARY NEAR A LINE FROM ST JOSEPH TO LAWRENCE TO WINFIELD BY 00Z. MODEL GUIDANCE VARIES ON THE BEHAVIOR OF THE BOUNDARY POST 00Z. NAM SOLUTIONS KEEP THE NORTHERN PORTION OF THE COLD FRONT STATIONARY OR SLIGHTLY PROGRESSIVE WHILE SLOWLY BACKING THE SOUTHERN PORTION OF THE COLD FRONT/DRYLINE WESTWARD. THE RUC AGGRESSIVELY RETREATS THE BOUNDARY WESTWARD INTO THE CENTRAL SECTIONS OF THE CWA. BOTH SOLUTIONS ARE REASONABLE PER SE...WITH AN OCCLUDING LOW PRESSURE IN EASTERN NEBRASKA AND VEERED SFC/H85 FLOW AIDING IN THE OBSERVED/FORECASTED EASTWARD PROGRESSION OF THE SFC BOUNDARY. LIKEWISE...ANTICIPATE ANOTHER SFC LOW PRESSURE TO DEVELOP WITHIN THE VICINITY OF THE TRIPLE POINT IN NORTH CENTRAL OKLAHOMA. THIS WOULD TEND TO BACK THE SFC/H85 WIND FIELDS...RESULTING IN THE SOUTHERN KANSAS PORTION OF THE COLD FRONT/DRYLINE BECOMING STATIONARY OR RETREATING WESTWARD. THIS WOULD ALSO PROVIDE AN OPPORTUNITY TO ADVECT MUCH DEEPER MOISTURE AND ENHANCE SHEAR PROFILES ACROSS THE CWA. FORECAST WITHIN THE 00-06Z TIME FRAME REFLECTS A BLEND BETWEEN THESE TWO SOLUTIONS. BY LATE EVENING...STRONGER FORCING AS THE NEW SFC LOW LIFTS NORTHEAST WILL RESULT IN A QUICKER PROGRESSION OF SFC FEATURES. AT THE PRESENT TIME...A STRONG CAP JUST ABOVE THE SURFACE EXISTS ACROSS THE AREA...PROHIBITING CONVECTION. 12Z KTOP SOUNDING SHOWS A +11C TEMPERATURE AT H7. POINT FORECAST SOUNDINGS SUGGEST A RAPID COOLING OF THE INVERSION LAYER AS THE EVENING PROGRESSES...WITH A REDUCTION TO +5C AT H7 BY 00Z. INDICATIONS OF COOLER AIR ALOFT AND LARGE SCALE ASCENT ARE LIKELY SEEN WITH THE RECENT INCREASE IN CU OVER SOUTHEAST COLORADO AND WESTERN KANSAS. A SPECIAL 21Z SOUNDING WILL BE RELEASED TO FURTHER INVESTIGATE THE STRENGTH OF THE LOW LEVEL INVERSION. SPC RUC MESOANALYSIS STILL SHOWS IN EXCESS OF 100 MLCIN ACROSS THE CWA. OPERATIONAL MODELS HAVE OVERFORECASTED SFC DEWPOINTS BY 2F TO 5F OVER MOST OF THE CWA. CURRENTLY TD IN THE UPPER 50S ARE IN PLACE EAST OF THE COLD FRONT. SLIGHTLY BETTER SFC MOISTURE EXISTS TO THE SOUTH AND EAST OF THE CWA...WHICH HAS BEEN A RESULT OF THE VEERED WIND PROFILE AND STRONG MIXING THROUGH MUCH OF THE DAY. UNTIL SFC WINDS BACK...IF AT ALL PER VARIATIONS IN GUIDANCE...ONLY MARGINAL INCREASE IN SFC MOISTURE IS ANTICIPATED. HOWEVER...IF THE SFC-H85 LAYER BACKS WITH TIME IN ADVANCE OF THE SECONDARY AREA OF LOW PRESSURE IN THE EARLY EVENING...DEEPER MOISTURE MAY BE REALIZED WITHIN THE CWA. INSTABILITY WILL BE SUFFICIENT TO SUPPORT SEVERE CONVECTION (CURRENTLY 2000 J/KG) AND SPEED SHEAR SUPPORTIVE OF ORGANIZED ACTIVITY. CURRENTLY...THE DIRECTIONAL SHEAR IS POOR IN THE LOW LEVELS AND THIS WILL STRONGLY DICTATE THE LOW-LEVEL ROTATION / TORNADO THREAT. ADDITIONALLY...CURRENT DEWPOINT DEPRESSIONS ARE RATHER LARGE (30F) WHICH WOULD SUGGEST HIGH-BASED SUPERCELLS INITIALLY. IT WILL HAVE TO BE CLOSELY MONITORED IF THE LOW LEVEL WIND FIELDS BACK WITH TIME DURING THE EARLY EVENING HOURS...AS THIS WOULD IMPROVE TORNADO POTENTIAL AS 1) DEEPER MOISTURE AND COOLING OF THE BOUNDARY LAYER WOULD PROMOTE LOWER LCLS AND 2) IMPROVED DIRECTIONAL SHEAR IN THE LOW LEVELS AND 3) EARLY EVENING MOST PROBABLE PERIOD OF ISOLATED CONVECTION (IE. SUPERCELLS). THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED THUNDERSTORMS TO DEVELOP BY EARLY EVENING ALONG THE SURFACE BOUNDARY. THE MOST LIKELY AREA FOR THUNDERSTORMS TO DEVELOP IS ALONG AND EAST OF A LINE FROM HIAWATHA TO TOPEKA TO EMPORIA. AS THE EVENING/OVERNIGHT PROGRESSES THUNDERSTORMS WILL EVOLVE INTO A LINE OF STORMS. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...A TORNADO THREAT WILL EXIST WITH ANY PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED LINE SEGMENT WITHIN THE SQUALL LINE TONIGHT. THIS ACTIVITY IS EXPECTED TO PUSH EAST OF THE OUTLOOK AREA EARLY FRIDAY MORNING...ENDING THE SEVERE WEATHER THREAT. NO LARGE DEVIATION TO PREVIOUS REASONING FOR FRIDAY WEATHER. BLAIR SOME WRAP AROUND MOISTURE IS EXPECTED TO STILL BE OVER THE FORECAST AREA FRIDAY NIGHT AS THE STORM SYSTEM CONTINUES TO LIFT OUT. NOT MUCH FORCING OR VERTICAL MOTION SEEN IN THE MODEL PROGS...SO EXPECT ANY PRECIP TO BE VERY LIGHT. BECAUSE OF THIS WENT A LITTLE LOWER ON POPS THAN THE GUIDANCE HAS FOR FRIDAY NIGHT. SURFACE RIDGING AND SHORTWAVE RIDGING ALOFT SHOULD BRING SOME COOLER DRYER WEATHER INTO THE AREA FOR SATURDAY AND SUNDAY. NEXT STORM SYSTEM IS STILL EXPECTED TO MOVE OUT OF THE ROCKIES BY MID WEEK. MODELS HAVE SUGGESTED A SLIGHTLY SLOWER TIMING TO THE NEXT SYSTEM...BUT THERE HAS ALSO BEEN POOR CONSISTENCY BETWEEN THE INDIVIDUAL RUNS OF THE MODELS. TENDED TO STAY CLOSER TO THE 00Z ECMWF WITH THE MAIN FORCING MOVING ACROSS THE PLAINS WEDNESDAY AND WEDNESDAY NIGHT. THIS IS WHERE THE CHANCE POPS WILL BE. HAVE KEPT TEMPS GENERALLY IN THE LOWER 70S FOR MONDAY THROUGH THURSDAY. WOLTERS && .AVIATION... TIMING AND INITIATION OF CONVECTION IS THE MAIN CHALLENGE. UNCERTAINTY IN TS ACTUALLY FIRING PRECLUDES A CATEGORICAL MENTION OF PRECIP IN THE TERMINALS. THEREFORE HAVE ONLY INCLUDED VCNTY TS. IF ANY TS DEVELOP...IT SHOULD BE AFT 02Z AS UPPER LEVEL ENERGY BEGINS AFFECTING THE AREA. IF CONVECTION DOES NOT DEVELOP CONDITIONS SHOULD BE VRF WITH WINDS EVENTUALLY BECOMING WESTERLY BEHIND THE FRONT...THOUGH THEY SHOULD STILL BE GUSTY AS SFC PRESSURE GRADIENT REMAINS TIGHT. FOR FURTHER DETAILS SEE DISCUSSION ABOVE. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 1, 12:45 PM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1245 PM CDT THU MAY 1 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-021745- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1245 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM AND MOIST AIRMASS WILL CONTINUE TO LIFT NORTHWARD INTO THE AREA IN ADVANCE OF A STRONG UPPER LEVEL STORM SYSTEM ENTERING THE CENTRAL PLAINS. AN ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER WILL MATERIALIZE BY LATE AFTERNOON AND PERSIST INTO THE EARLY MORNING HOURS FRIDAY. AREAS ALONG AND EAST OF A LINE FROM MARYSVILLE TO ABILENE HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER IN THE OUTLOOK AREA. A COLD FRONT CURRENTLY EXTENDS FROM SENECA TO COUNCIL GROVE...WHICH SEPARATED DRIER AIR TO THE WEST AND MOIST UNSTABLE AIR TO THE EAST. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING EASTWARD BEFORE SLOWING OR STALLING BY LATE AFTERNOON. AT THE PRESENT TIME...A STRONG CAP JUST ABOVE THE SURFACE EXISTS ACROSS THE OUTLOOK AREA...PROHIBITING THUNDERSTORM DEVELOPMENT. AS SURFACE TEMPERATURES CONTINUE TO INCREASE AND COOLER AIR ALOFT MOVES INTO THE REGION...THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON OR EARLY EVENING ALONG THE SURFACE BOUNDARY. THE MOST LIKELY AREA FOR THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON IS ALONG AND EAST OF A LINE FROM HIAWATHA TO TOPEKA TO EMPORIA. THE BOUNDARY MAY BRIEFLY SHIFT BACK SLIGHTLY TO THE WEST DURING THE EVENING HOURS...BEFORE MOVING EAST THROUGH THE ENTIRE OUTLOOK AREA BY EARLY MORNING FRIDAY. LOCATIONS NEAR AND EAST OF THE SURFACE COLD FRONT WILL BE IN AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER. STORMS THAT INITIALLY DEVELOP MAY BE SUPERCELLULAR IN NATURE DUE TO FAVORABLE INSTABILITY AND SHEAR PROFILES. AS THE EVENING PROGRESSES...THUNDERSTORMS WILL EVOLVE INTO A LINE OF STORMS. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...A TORNADO THREAT WILL EXIST WITH ANY PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED LINE SEGMENT WITHIN THE SQUALL LINE TONIGHT. THIS ACTIVITY IS EXPECTED TO PUSH EAST OF THE OUTLOOK AREA EARLY FRIDAY MORNING...ENDING THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING INTO TONIGHT. BLAIR
In the hours before
Special weather statement, May 1, 11:43 PM CDT, 50 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1143 PM CDT THU MAY 1 2008 KSZ012-020515- BROWN- 1143 PM CDT THU MAY 1 2008 THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEAT TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WILLIS...EVEREST...HAMLIN...HIAWATHA...ROBINSON...RESERVE AND IOWA SAC AND FOX RESERVATION. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, May 1, 11:45 PM CDT, 48 minutes before
SIGNIFICANT WEATHER ALERT...CORRECTED FOR SPELLING NATIONAL WEATHER SERVICE TOPEKA KS 1145 PM CDT THU MAY 1 2008 KSZ012-020515- BROWN- 1145 PM CDT THU MAY 1 2008 THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WILLIS...EVEREST...HAMLIN...HIAWATHA...ROBINSON...RESERVE AND IOWA SAC AND FOX RESERVATION. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, May 1, 11:47 PM CDT, 46 minutes before
SIGNIFICANT WEATHER ALERT...CORRECTED FOR SPELLING NATIONAL WEATHER SERVICE TOPEKA KS 1147 PM CDT THU MAY 1 2008 KSZ023-024-020515- JACKSON-POTTAWATOMIE- 1147 PM CDT THU MAY 1 2008 THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF JACKSON AND SOUTHEAST POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMMETT...DELIA AND POTAWATOMI RESERVATION. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Local storm report, May 2, 12:19 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1219 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 1 NNE HIAWATHA 39.87N 95.53W
05/02/2008 E0.88 INCH BROWN KS TRAINED SPOTTER
40 MPH WINDS ALSO REPORTED.
&&
CAVANAUGHSpecial weather statement, May 2, 12:28 AM CDT, 5 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1228 AM CDT FRI MAY 2 2008 KSZ024-039-020545- JACKSON-SHAWNEE- 1228 AM CDT FRI MAY 2 2008 THROUGH 1245 AM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF NORTHERN SHAWNEE AND SOUTHERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL AND 40 TO 50 MPH WIND GUSTS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HOYT...POTAWATOMI RESERVATION...MAYETTA AND DENISON. A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, May 2, 12:33 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1233 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND GST 4 ENE READING 38.55N 95.89W
05/02/2008 E70 MPH OSAGE KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:22 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 25 min |
| May 1, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 46 min |
| May 1, 8:49 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 41 min |
| May 1, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 18 min |
| May 1, 11:27 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 63 min |
| May 1, 11:56 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 51 min |
| May 1, 11:56 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| May 2, 12:20 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 55 min |
| May 2, 12:36 AM CDT | Tornado Warning | TOP | Osage | 24 min |
| May 2, 12:46 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 44 min |
| May 2, 12:53 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 52 min |
| May 2, 1:04 AM CDT | Tornado Warning | TOP | Douglas, Jefferson, Shawnee | 27 min |
| May 2, 1:23 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.